Chemopause

BBK
BBK Member Posts: 53
edited March 2014 in Breast Cancer #1
Well, I guess that my last (4th) Chemo treatment (AC) has done what my oncologist hoped for -- sent me into early menopause (I'm 44 now)...whether it's permanent or not is yet to be determined. I'm into the hot flashes/night sweats BIG time (every 10-20 minutes round the clock; it wakes me up at night A LOT, and is ROYALLY Annoying during the day,especially with 90+ degree weather here in Maine!). But, I'm wondering if it's "normal" (What IS normal these days???) to still be feeling the mood swings, PMS type stuff, even though I'm no longer having my period? My second (missed) period should have (would have otherwise) started on Friday...And, my emotions are wild -- just as I always had with PMS. Anyone else experience this? Any suggestions as to how to cope with all this? It's bad enough to have gone through bc...but, now, this?! I see my oncologist on Tuesday, so will of course ask her about all this. Just curious as to how others have handled it! Thanks heaps and bunches! Stay cool, ladies! Barb

Comments

  • banker
    banker Member Posts: 317 Member
    Hi Barb, I had really bad hotflashes during and after my chemo in 1998, I was 54 yrs old. During that time I had found an article about "Effexor XR" helping with hotflashes . I took it to my oncologist and he gave a script for it, at that time 75 mg. Last year I had chemo again, which set them off again, the Effexor XR was increased to 150 mg. At present I am fine, this dose works, have about 5 hotflashes per day and those mostly when I get exited at work. Night sweats are near zilch. Somehow I believe chemo prolonged menopause. I hear a lot of women are on some kind of antidepressant for hotflashes. I have NO side-effects from the medication. I hope this helps you. Take care and god bless. Emmi
  • SCmom
    SCmom Member Posts: 46
    Barb, i'm newly diagnosed and have not been through what you have, but read that this could happen in a book I read the other day. I too an only 43. All I could think of was, "great, i'm facing surgery, radiation and possibly chemo and now they tell me that menapause may happen too!! It just doesn't seem fair!! I hope you find the answers. Laura
  • amelia
    amelia Member Posts: 56
    BB, Ask your Oncologist for the Effexor XR. They gave me a sample of a 2 wk supply. Starting at 35mg for first wk, than 75 mg for 2nd wk. Worked like a miracle for me. Only problem is it's expensive. $86 for a month supply. I'm taking 1 75mg every other day and it seems to have cut back the severity and the amount of hot flashes by 85%. The side effect of using it for hotflashes is it is a anti-depressant, and as BC goes, we have a lot to be dpressed about. (MY boyfriend thinks it's great stuff) Lots of Luck to you, amelia
  • bullfrog13
    bullfrog13 Member Posts: 213
    Dear BBK
    Been there done that. I was 43 when this all started for me, Im 45 now. Since May of 2001 I have had 4 periods. Only thing they didnt tell me was that when I do have them they last 6 weeks!

    I asked my doctor about something I found in a magizine that was estrogen free called reminfin. He said it was ok to take and has cut down my hot flashes by about 75%. I Still have about 3 to 6 a day I THINK, course I live in TEXAS where it is 90+ every day, so it may just be coz its HOT!

    Good luck
    God Bless
    [email protected]
  • ksfc
    ksfc Member Posts: 251
    One thing that has helped me is Vitamin E - my onc has me taking 1000 units of it a day - at night and the night sweats are much more infrequent. Some of the other anti-deps can also help, paxil, celexa. Good luck! Diane
  • chemoqueen1
    chemoqueen1 Member Posts: 50
    I am 41 and on Taxotere / Carboplatin. I stopped getting my period shortly before my 2nd Chemo. I do get very mild hot flashes and not even everyday. I was already on Paxil before I started Chemo, perhaps that has kept my hot flashes to a minimum. You need to be carefull not to take anything with Soy or Estorgen/Progeteron. I have also been advised to avoid vitamen E
  • thenexttweety
    thenexttweety Member Posts: 10
    Ladies, I am 66, but I actually had my last period in my mid-forties anyway, probably an earlier menopause that you have expected. I had no HRT or other medication after that until hot flashes began to bother me at close to 60. I was then on HRT until my cancer was diagnosed. I have, however, been on Zoloft for about three years now. Perhaps I can attribute the lack of any symptoms of menopause currently to that, or to having started getting it out of the way early! May you have that blessing!
  • jfsnowflake
    jfsnowflake Member Posts: 15
    Here is one more vote for looking into Effexor or one of the anti-depressants. The doc had talked about menopause when I first did chemo at age 33, but my periods restarted. He thought it would probably happen after chemo 2 at age 38, but to my surprise my period came back. Now I am on zoladex shots, so my body thinks its in menopause. One way or another the goal seems to be for us to reach menopause and become moody, hot and sweaty! : ) Hope something like the antidepressant helps, it did for me. The moods were really trying too....but they too have stabilized. Go easy on yourself...your body and your life is trying to find a new normal! It will!
    Jane
  • cruf
    cruf Member Posts: 908

    I am 41 and on Taxotere / Carboplatin. I stopped getting my period shortly before my 2nd Chemo. I do get very mild hot flashes and not even everyday. I was already on Paxil before I started Chemo, perhaps that has kept my hot flashes to a minimum. You need to be carefull not to take anything with Soy or Estorgen/Progeteron. I have also been advised to avoid vitamen E

    Hi! I'm curious why you,Chemoqueen, were told to stay away from Vitamin E? I've been taking it for almost 3 years at my MD's suggestion. It hasn't helped but I take it just in case. He also recently told me that plant estrogens such as black cohash and soy aren't a proven problem and with moderation, it's safe to take it. HUGS!! Cathy
  • inkblot
    inkblot Member Posts: 698 Member
    Hi BBK:

    Just another two cents worth:

    It seems that what's normal can be very different for all of us which, I suppose, interprets as there really isn't a "normal"! There seems to be certain generalities which apply across the board, but basically, it seems that we just have to find what works and stick with it as long as it continues to work for us.

    I never had another period, after my first chemo. I was 47 at the time. While still in treatment the dread night sweats began and they were what I considered major. While hot flashes were never a problem for me, some women suffer terribly from them. The thing you don't want to do is continue to suffer. I do beleive that the chemo contributed to my night sweats in large part as they were less severe after I finished chemo.

    In my case, they improved on their own within about 6 months, post chemo. However, I still
    get them about every 4 months or so. They seem to be cyclic for me. I get them for about 4 or 5 nights and then they disappear again. Strange but just the way it is. Since they're so infrequent, I don't take any remedies.

    Someone mentioned Remifemin. It is something my gynecologist mentioned when my night sweats were raging. It contains no phyto estrogens (plant estrogens)and no synthetic estrogens and it works for many women. Takes a while to kick in though...usually several months. If you go to www.remifemin.com, you'll find a lot of info about the product and perhaps your doctor can provide some additional information about it.
    I did try it but it had no helpful effect for me.

    RE the vitamin E, soy, black cohosh, etc.: My onc advises to stay away from all products which contain estrogens of any type, as does my gyn, surgeon and rad. onc. I have taken their advice. Considering that my cancer was hormone neg., and coupled with my own research, it just makes sense to me. Everyone feels differently though and must decide for themselves.

    Something else which has helped some women is Evening Primrose Oil. I never tried it though and cannot comment on it. Other women find relief with vit. E. It's perfectly safe, as I understand it, for women who've had bc as long as one doesn't take mega doses.

    I have several good friends who take the anti depressants and have had good results with them. One of them takes the Effexor XR (extended release) and the other takes Paxil. The drugs are said to also be helpful for mood swings, irritability, sleep difficulties and general anxiety. All things which some women can have during menopause. Neither of them is bothered by side effects and interestingly, both of them are also taking Tamoxifen. Just for the record, I have read, in the past year or so, several articles which indicate that the "tricyclic" antidepressants are suspected of "causing" cancer. While further studies seem to be needed on that front, such information just further complicates an already complicated issue. With the established links between HRT and bc, gyns are still prescribing it to hundreds of thousands of women for menopausal releif. So, go figure. Common sensically, it would seem that they'd be more reluctant to prescribe it. My thought about that state of affairs is that women need relief and manufactured female hormones are a huge industry.

    Hoping you'll soon find something helpful and be feeling much better. In the meantime, know that you're not alone. With talking to your docs and researching, you'll find something which may work for you that poses the fewest risks. Good luck.

    Love, light and laughter,
    Ink